Please or to access all these features

AIBU?

Share your dilemmas and get honest opinions from other Mumsnetters.

to ask if you see a problem with modafinil/'smart' drugs

108 replies

manicinsomniac · 14/01/2016 19:12

My work is absolutely crazy at the moment - looking like 80ish hour weeks all term, maybe more, and I'm also a single mum of 3 girls and they have a lot of activities etc they need to be at. I was really struggling. I often don't sleep well, find it really difficult to work and organise myself when I am stressed and have (very well controlled, long term and functionable with) anorexia.

A couple of weeks ago I started taking modafinil and it has literally changed anything. I am fully awake, alert, energised and enthusiastic about life from 8am to 2am. I am getting so much done and absolutely loving my job. It's gone from seeming like something I wanted to do but that I couldn't achieve and was going to drag me down and drown me to something that is really full on and intense but also fulfilling and exciting. I can't get enough of it. And I have energy left over for my family and their needs to.

But I know logically that these pills should be 'a bad thing'. I'm only taking them 4 days out of 7 (break at weekends and mid week) so I can get a bit more sleep on those nights but I don't know if there's some major down side I'm not seeing.

Has anyone else taken these? Positive or negative experiences and/or opinions?

Deep down I'm thinking I must be an idiot for doing this but life is good! So confused. AIBU to be taking them?

OP posts:
Jux · 16/01/2016 12:59

I wanted Modafinil so badly, I nagged my neurologist and my gp, but they wouldn't prescribe them. After a few years they did. I wanted them because I have ms and am always knackered, and my brain doesn't work properly, and I thought Modafinil would sort out both.

I was wrong. It was horrible. I couldn't think straight at all, couldn't concentrate, my mind flittered about like a butterfly. I stopped taking them within a few months.

However, an engineer friend's company used to give them to him when he was out on a hard contract where he had to work through for a week at a time. He was OK with them, and it didn't happen that often.

If you're just buying them, I would be careful that you don't just keep taking them for months at a time. Have a proper break from them every few weeks, ie, two weeks on, a month off. Or talk to your gp about it or company doctor if you have one.

velourvoyageur · 16/01/2016 16:03

I haven't heard anyone at uni mention them....but I did read a recent article on it. Then ordered some after forgetting about it for a week then reading some more on it. They haven't arrived yet. Interesting thread :)

OP I've had heart flutters before when I haven't been getting enough sleep, the GP dismissed it. I used to get them every day but haven't for months. I don't think 6 hours/sleep is enough a night esp. if you get no downtime during the day! I wouldn't manage.

lljkk · 16/01/2016 17:10

I know Feck all About Modafinil, but I will elbow in on mental health-EDs. My advice to OP is that with her history, because she has a history of not looking after herself properly & she needs people to tell her straight. Folk who can have more details than would be shared online.

If you speak to a GP who says it's a tolerable situation/way to manage, then fair enough. If GP says it's feckwittery stuff to take, esp. for OP, then believe them.

lifesagas · 18/03/2016 18:28

Modafinil is licensed in the USA for ADHD and associated inattentive/performance related symptoms. It's only licenced in the UK for narcolepsy.

Although not strictly considered a stimulant medication it acts as one and the side effects are similar. If you think it would be okay to obtain illicit Ritalin or similar stimulants on-line then go ahead, what I have to say won't matter to you!.

If you think you may have ADHD then please, seek out a referral to Adult ADHD services for an assessment.

If you're just trying to enhance performance and stay awake longer then you're abusing medications which are prescribed for specific neurobiological disorders. I bet you wouldn't buy street amphetamines to manage your workload but in essence you are - amphetamine is the basis of stimulant medication for ADHD which increases concentration, focus, organisation etc. But in a 'non- ADHD or narcoleptic 'brain' the effects quickly tip over with frequent use into what would be seen in street amphetamine users - overactivity, inability to stop thinking or talking, chronic insomnia, behavioural and mood changes etc.

Your GP won't have a go at you if you're honest but will give you appropriate advice.

Getyercoat · 18/03/2016 18:44

Do you know how the drug works? As in what it does, and what happens when you stop taking it?

Deviniaursula · 11/02/2023 18:07

This reply has been deleted

This has been deleted by MNHQ for breaking our Talk Guidelines - previously banned poster.

SerenaB12 · 11/02/2023 18:53

Used it on and off during busier periods...some tips i picked up
try not to take more than 3 weeks in a row
Eat healthy
Hydrate.
I found it an invaluable aid for the past 8 years, getting harder to find good suppliers, I picked mine up in India during a recent trip.
If you find yourself short tempered (more than usual) or getting anxious/blue stop using give your body a break.

Deviniaursula · 11/02/2023 19:32

This reply has been deleted

This has been deleted by MNHQ for breaking our Talk Guidelines - previously banned poster.

New posts on this thread. Refresh page
Swipe left for the next trending thread